Alert archive / New York / Wind Advisories in 2017

Wind Advisory 1, NWS Binghamton, NY

January 4, 20176 counties in New York

NWS Binghamton, NY issued this wind advisory at Jan 4, 2017, 9:04 AM EST for 6 counties in New York. It took effect at Jan 4, 2017, 1:00 PM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2017, 9:04 AM EST (14:04 UTC)
In effect from
Jan 4, 2017, 1:00 PM EST
Expired
Jan 5, 2017, 1:00 AM EST
In force
12 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Seneca County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WWUS71 KBGM 041404
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 AM EST WED JAN 4 2017

NYZ009-015>018-036-037-050600-
/O.NEW.KBGM.WI.Y.0001.170104T1800Z-170105T0600Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...HAMILTON...ONEIDA...ROME...UTICA
904 AM EST WED JAN 4 2017

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EST THURSDAY.

* LOCATIONS...FINGER LAKES TO MOHAWK VALLEY REGIONS OF CENTRAL NEW
  YORK INCLUDING THE GREATER SYRACUSE AND UTICA AREAS.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS OF 35 TO 45 MPH. A FEW
  GUSTS 45 TO 50 MPH AT HIGHER ELEVATIONS.

* TIMING...1 PM THIS AFTERNOON TO 1 AM TONIGHT.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT
GREATER THAN 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS OF THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES, POWER
LINES AND WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD
SECURE ALL LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE
ADVISORY AREA KEEP A FIRM GRIP ON THE WHEEL, ESPECIALLY FOR THOSE
DRIVING HIGH PROFILE VEHICLES.

&&

$$
3 follow-up statements
049 
WWUS71 KBGM 042015
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EST WED JAN 4 2017

NYZ009-015>018-036-037-050600-
/O.CON.KBGM.WI.Y.0001.000000T0000Z-170105T0600Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...HAMILTON...ONEIDA...ROME...UTICA
315 PM EST WED JAN 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* LOCATIONS...FINGER LAKES TO MOHAWK VALLEY REGIONS OF CENTRAL 
  NEW YORK INCLUDING THE GREATER SYRACUSE AND UTICA AREAS.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS OF 35 TO 45 MPH. A FEW 
  GUSTS 45 TO 50 MPH AT HIGHER ELEVATIONS.

* TIMING...CONTINUING THROUGH 1 AM EST TONIGHT.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT
GREATER THAN 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS OF THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...
POWER LINES AND WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA
SHOULD SECURE ALL LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE
ADVISORY AREA KEEP A FIRM GRIP ON THE WHEEL... ESPECIALLY FOR
THOSE DRIVING HIGH PROFILE VEHICLES.

&&

$$
052 
WWUS71 KBGM 050049
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
749 PM EST WED JAN 4 2017

NYZ009-015>018-036-037-050600-
/O.CON.KBGM.WI.Y.0001.000000T0000Z-170105T0600Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...HAMILTON...ONEIDA...ROME...UTICA
749 PM EST WED JAN 4 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY...

* LOCATIONS...FINGER LAKES TO MOHAWK VALLEY REGIONS OF CENTRAL 
  NEW YORK INCLUDING THE GREATER SYRACUSE AND UTICA AREAS.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS OF 35 TO 45 MPH. A FEW 
  GUSTS 45 TO 50 MPH AT HIGHER ELEVATIONS.

* TIMING...CONTINUING THROUGH 1 AM EST TONIGHT.

* IMPACTS...GUSTY WINDS WILL BLOW AROUND UNSECURED OBJECTS. TREE 
  LIMBS COULD BE BLOWN DOWN AND A FEW POWER OUTAGES MAY RESULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT
GREATER THAN 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS OF THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...
POWER LINES AND WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA
SHOULD SECURE ALL LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE
ADVISORY AREA KEEP A FIRM GRIP ON THE WHEEL... ESPECIALLY FOR
THOSE DRIVING HIGH PROFILE VEHICLES.

&&

$$
367 
WWUS71 KBGM 050609
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 AM EST THU JAN 5 2017


NYZ009-015>018-036-037-050715-
/O.EXP.KBGM.WI.Y.0001.000000T0000Z-170105T0600Z/
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
INCLUDING THE CITIES OF...BOONVILLE...PENN YAN...SENECA FALLS...
AUBURN...SYRACUSE...HAMILTON...ONEIDA...ROME...UTICA
109 AM EST THU JAN 5 2017

...WIND ADVISORY HAS EXPIRED...

WINDS WILL REMAIN STRONG AND GUSTY THROUGH THURSDAY MORNING BUT
ARE NOT EXPECTED TO BE AT ADVISORY LEVEL CRITERIA. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Jan 4, 6:48 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 4, 6:48 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
648 AM EST Wed Jan 4 2017

.SYNOPSIS...
Colder air will move back into the area today along with very
gusty westerly winds. Lake effect snow showers will return as
well, but the heaviest snow will remain north and west of central
New York and Northeast Pennsylvania. The cold air will remain in
the area through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Wly flow dvlpg this mrng over the fcst area but cold air remains
bhd a scndry fnt that will aprch the fcst arnd 12Z. Until then,
low clds and ocnl shwrs will cont along with slowly dropping
temps. Aft 12Z, good CAA begins as does the le. Of greater
importance is the strong winds that will dvlp with the rapid
pressure rises aided by an unstable sndg with the caa. Gusts apchg
40 mph psbl, esp over the higher gnd of the Finger lakes into the
hills south of SYR. At this time, speeds just blo advisory
criteria but will include mention in the HWO.

LE dvlps off Ontario but flow favors an area just north of Oneida
cnty. Cpl inches psbl but amts shd remain blo Advisory criteria.
To the south, Erie band will carry sct snow shwrs across much of
the higher terrain of the srn tier into the Catskills. Only lgt
accums xpctd.

Temps will be non diurnal with the highest rdgs this mrng...then
dropping thru the day into tngt.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Upper level trough will dominate through this period with much colder
temperatures with some lake effect snow. However at this time,
heaviest amounts look to be mainly north of the forecast area.

For Thursday, the low level flow will back to more of a SW direction
with the approach of an upper level wave. This should lift lake
effect bands mainly north of Oneida County - we keep the chance of
snow showers in but any accumulation through the day should be
limited to an inch or two or less. Elsewhere, WSW flow will be
strong enough to continue to bring scattered flurries and snow
showers from Lake Erie bands into the area from time to
time...affecting areas mainly north of the Twin Tiers. Winds
remain strong and gusty through the morning before beginning to
ease off through the afternoon as pressure gradient weakens.
Temperatures will be seasonably cold with highs in the 20s.

For Thursday night, positively tilted upper level wave moves
through and this will bring better chances for more widespread
snow showers across the forecast area...including areas through NE
PA. Any accumulation will be light with amounts of a half inch or
less, except slightly more possible over northern Oneida due to
lake enhancement.

For Friday / Friday night, wave moves out with weak low level ridging
/ anticyclonic flow gradually building in. The result will be
continuing weak lake effect mainly north of I-90 with only light
accumulations. The remainder of the forecast area should be mainly
dry under variable cloud cover. Highs Friday will once again be in
the 20s with lows Friday night becoming quite cold due to lighter
winds...ranging from the upper single digits to the low to mid
teens.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
330 AM Wednesday Update...
No major changes to long range forecast with this update as there
has been little change in forecast models. Only minor change was
to increase POPs slightly for Sunday.

130 PM Tuesday Update... Models are in quite good agreement now
that a cold January weekend is ahead, yet it is also devoid of any
big systems other than occasional lake effect snow showers and
flurries.

Despite southwest flow aloft Friday night through Saturday night,
we will be on the cold side of a steep southeast-to-northwest
temperature gradient with the 510 decameter 1000-500mb thickness
line straddling the area. Lows will be upper single digits to mid
teens, while lower to mid 20s can be expected for highs Saturday.
The flow regime Friday night through Saturday night will place
accumulating lake effect snow mainly north of the area most of the
time, more towards Tug Hill itself to Watertown. However, Lake
Erie moisture will probably still cause snow showers and flurries
at times into the Finger Lakes to NY Thruway corridor, then
perhaps as far south at the Twin Tiers towards Saturday night-
early Sunday.

Main upper trough axis appears set to swing through sometime
Sunday. GFS-ECMWF-GEM all agree on 850mb temperatures plummeting
into the 20-25 degrees below zero Celsius range Sunday-Sunday
night. So while lake effect snow showers and flurries are probable
from Twin Tiers northward (especially southeast of Lake Ontario
including Syracuse-Cortland-Norwich-Oneonta areas), the atmosphere
may actually be too cold to support solid accumulations. Whatever
falls will be very dry and fluffy. Sunday will be our coldest day
with highs of only upper teens-lower 20s, followed by mainly
single digits-lower teens for lows Sunday Night. Some spots could
get below zero, especially northern Oneida County. Still cold next
Monday, yet it also appears dry and quiet.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Strong wly flow will dvlp today bhd the lopres. This will bring
colder air and sct le snow shwrs...with the heaviest le remaining
north and west of the fcst area. So...ifr amd mvfr conds will
improv to vfr all locations by aftn. Unstable ll sndg will help
mix strong winds to the sfc and gusts well into the 20 to 30 kt
range likely from late mrng into the eve hrs.

OUTLOOK...

Thu through Sun...Mostly VFR, but some restrictions possible in
snow showers, mainly KSYR and KRME. Also may see a Lake Erie snow
band impact KITH and possibly even KBGM and KELM during this time.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...PCF
LONG TERM...PCF
AVIATION...DGM
Hazardous weather outlook, Jan 4, 3:03 AM EST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
303 AM EST WED JAN 4 2017

NYZ024-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-050815-
CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
303 AM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

WIND GUSTS OVER 30 MPH ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING ALONG WITH SCATTERED SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARD WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-050815-
NORTHERN ONEIDA-
303 AM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LAKE EFFECT SNOW WILL DEVELOP THIS AFTERNOON AND CONTINUE
OVERNIGHT...MAINLY NORTH OF ONEIDA COUNTY. HOWEVER...A FEW INCHES
OF SNOW ARE POSSIBLE BY WEDNESDAY MORNING OVER EXTREME NORTHERN
ONEIDA ALONG WITH WIND GUSTS EXCEEDING 30 MPH CAUSING BLOWING AND
DRIFTING SNOW ALONG WITH LOW VISIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LAKE EFFECT SNOW WILL PERSIST THROUGH FRIDAY. AT THIS TIME...THE
HEAVIEST SNOW IS EXPECTED TO REMAIN NORTH OF ONEIDA COUNTY BUT THERE
IS SOME UNCERTAINTY FOR TIMING AND POSITION OF HEAVIEST
SNOW SO CONTINUE MONITOR THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-022-023-036-037-050815-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-MADISON-
SOUTHERN ONEIDA-
303 AM EST WED JAN 4 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

WIND GUSTS NEAR 40 MPH ARE POSSIBLE THIS AFTERNOON INTO THIS
EVENING ALONG WITH SCATTERED SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARD WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in New York, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.